Alabama, 2003

Damaging Wind in Alabama, April 6, 2003

April 6, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 1:50 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 6, 1:50 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CDT SUN APR 6 2003

WARM FRONT HAS MOVED NORTHWARD INTO THE TENNESSEE VALLEY REGION
THIS AFTERNOON...WITH SURFACE BASED LIS IN THE -4 TO -8 RANGE IN
THE WARM SECTOR.  ON-GOING SEVERE WEATHER OVER CENTRAL MISSISSIPPI
WILL TRACK INTO CENTRAL ALABAMA LATER THIS AFTERNOON AND THROUGH THE
EVENING HOURS.  THIS COMPLEX WILL LIKELY WEAKEN AS IT ENCOUNTERS
MORE STABLE AIR OVER EASTERN COUNTIES.  ANOTHER COMPLEX DEVELOPING
OVER NORTHERN LOUISIANA COULD BRING ANOTHER ROUND OVER SVR WX LATER
TONIGHT.  ON MONDAY...DEEPER MOISTURE AND SHEAR WILL SHIFT EAST AND
SOUTH OF FORECAST AREA.  WITH NUMEROUS BOUNDARIES ACROSS THE AREA AND
PLENTY OF CAPE...SCATTERED TSTMS LIKELY TO DEVELOP...SOME SEVERE...
PRIMARILY SOUTH OF INTERSTATE 20...AS THIS AIRMASS NOT LIKELY AS
WORKED OVER AS AIRMASS NORTH OF I-20.

MODELS INDICATING AN UPPER IMPULSE WILL DEVELOP ON FRONT ALONG TEXAS
COAST AND SPREAD SHOWERS AND TSTMS BACK INTO ALABAMA MONDAY NIGHT.
SURFACE LOW SHOULD MOVE INTO SW GEORGIA BY 18Z TUESDAY AND BRING AN
END TO THE TSTMS.  GFS MODEL HAS BEEN FAIRLY CONSISTENT WITH CUT-OFF
LOW FORMING OVER CENTRAL GULF COAST STATES ON WEDNESDAY.  THIS WILL
BRING SCATTERED SHOWERS TO MAINLY EASTERN ALABAMA WEDNESDAY AND
THURSDAY.  UPPER TROF WILL FINALLY SHIFT EAST OF AREA BY FRIDAY
WITH CLEARING SKIES AND WARMER TEMPS FOR THE WEEKEND.

BHM 64 79 58 65/  100 30 70 40
MGM 66 81 60 72/  40  50 70 60

.BHM...NONE.

ROSE/58
Hazardous weather outlook, Apr 6, 12:02 PM CST, 3 hours 15 minutes before
ALZ011>015-017>050-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SUN APR 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS WEST OF INTERSTATE 65.  A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA.

A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL
PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.  A FEW THUNDERSTORMS MAY
BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST
THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER
WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS...
AND CONTINUE THROUGH THE NIGHTTIME.  THE SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS
MONDAY AND MONDAY NIGHT.  THE AIR MASS WILL REMAIN SUFFICIENTLY
UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE
FORECAST AREA EARLY TUESDAY.  SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Apr 6, 10:51 AM CST, 4 hours 26 minutes before
ALZ011>015-017>050-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CDT SUN APR 6 2003

...SEVERE WEATHER POSSIBLE ACROSS ALABAMA THIS AFTERNOON AND
TONIGHT...

A MODERATE RISK EXISTS ACROSS CENTRAL ALABAMA WEST OF INTERSTATE
65.  THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT ACROSS THE REST OF THE FORECAST AREA.

WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO SPREAD NORTHWARD
ACROSS THE AREA IN ASSOCIATION WITH THE NORTHWARD MOVEMENT OF A WARM
FRONT.  ISOLATED THUNDERSTORMS MAY BECOME SEVERE EARLY THIS AFTERNOON
OUT AHEAD OF THE MAIN THREAT...BUT THE MAIN LINE OF SEVERE
THUNDERSTORMS SHOULD MOVE INTO WEST ALABAMA LATE THIS AFTERNOON.  THE
GREATEST THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM IN
WESTERN ALABAMA...AND SPREAD EASTWARD THROUGH THE REMAINDER OF THE
AFTERNOON...AND INTO THE OVERNIGHT HOURS. THE SEVERE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND
TORNADOES.

THOSE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT
SHOULD CLOSELY MONITOR WEATHER CONDITIONS AND FORECASTS...AND BE
READY TO TAKE QUICK ACTION IF THREATENING WEATHER APPROACHES YOU.
Special weather statement, Apr 6, 1:28 PM CST, 1 hour 49 minutes before
ALZ030-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SUN APR 6 2003

.A SEVERE THUNDERSTORM JUST WEST OF DECATUR...MISSISSIPPI...IS
MOVING EAST AT ABOUT 40 MILES PER HOUR.  THIS THUNDERSTORM WILL MOVE
INTO WESTERN SUMTER COUNTY BETWEEN 3:15 AND 3:30 PM.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG DAMAGING
WINDS...AND LARGE HAIL.

PLEASE TAKE THE NECESSARY PRECAUTIONS NOW BEFORE THE STORM IS ON
TOP OF YOU.

LAT...LON 3243 8839 3297 8831 3289 8820 3279 8811
          3269 8811 3269 8805 3263 8809 3259 8806
          3260 8798 3245 8801 3242 8805 3235 8805

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
April 6, 3:17 PM CST
Where
Pickens County, 3 mi S of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
33.217, -88.100

A few trees were blown down between Carrollton and Aliceville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354081.